Montana, 2010

High Wind in Montana, January 9, 2010

January 9, 2010 · NWS TFX · 1 event in 1 county or zone

A tight surface gradient resulted in high winds along the Northern Rocky Mountain Front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A tight surface gradient resulted in high winds along the Northern Rocky Mountain Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 9, 10:40 AM MST, 16 minutes earlier.

Area forecast discussion, Jan 9, 10:40 AM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 AM MST SAT JAN 9 2010

UPDATED AVIATION SECTION

.DISCUSSION...

ISSUED A HIGH WIND WARNING FOR THE NORTHERN ROCKY MOUNTAIN FRONT.
INCREASED STRENGTH OF CHINOOK WINDS AHEAD OF SHORTWAVE THAT SHOULD
ALLOW FOR AN INCREASE IN WIND STRENGTH THROUGH THE EVENING. THIS
COULD ALSO CAUSE SOME BLOWING SNOW WHERE TEMPERATURES ARE STILL
BELOW FREEZING IN THE HIGH ELEVATIONS. SLIGHTLY ADJUSTED
TEMPERATURES TO GO ALONG WITH THE STRONGER CHINOOK WINDS.
OTHERWISE NO OTHER MAJOR CHANGES TO THE FORECAST. SUK

&&

.AVIATION...
UPDATED 1740Z.
MID AND UPPER LEVEL CLOUDS WILL CONTINUE TO MOVE ACROSS THE AREA
EMBEDDED WITHIN THE WESTERLY FLOW ALOFT. SURFACE GRADIENTS WILL
REMAIN TIGHT ALONG THE NORTHERN ROCKY MOUNTAIN FRONT PROVIDING
STRONG WINDS THROUGH 03Z. A STRONG VALLEY INVERSION PERSISTS AT KHLN
WITH PATCHY FOG CONTINUING. VFR CONDITIONS PREVAIL WITH MVFR
CONDITIONS...AT TIMES...AT KHLN DUE TO LOW CLOUDS AND FOG.

&&

.HYDROLOGY...
A FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE FOR THE
GALLATIN RIVER BECAUSE OF ICE JAMS. ICE JAMS ARE CAUSING THE
RIVER TO GO OVER ITS BANKS JUST SOUTH OF BIG SKY. THIS ICE JAM IS
ANTICIPATED TO PERSIST. DEPENDING ON HOW THE ICE WILL EVENTUALLY
BREAK...SIGNIFICANT IMPACTS COULD RESULT DOWNSTREAM. A SIGNIFICANT
WARM UP THIS WEEKEND COULD CAUSE THE SNOW MELT T0 INCREASE THE
WATER IN THE RIVER CHANNEL AND COMPOUND THE SITUATION.

&&

.PREV DISCUSSION...
/ISSUED 355 AM MST SAT JAN 9 2010/
TODAY THROUGH MONDAY NIGHT...OVERALL A FAIRLY QUIET WEATHER
PATTERN WILL RESIDE OVER THE REGION DURING THE PERIOD...WITH A
NICE JANUARY THAW EXPECTED. A WEAK PACIFIC WEATHER DISTURBANCE
WILL MOVE EASTWARD INTO THE ROCKY MOUNTAIN FRONT REGION LATER THIS
MORNING. EXPECT INCREASING CHANCES FOR RAIN AND SNOW SHOWERS OVER
THE ROCKIES...BUT AS THE SYSTEM MOVES EASTWARD...IT WILL CONTINUE
TO WEAKEN. THUS ANY SNOW ACCUMULATIONS WILL MAINLY BE OVER THE
HIGHER MOUNTAINS...WITH A RAIN/SNOW MIX POSSIBLE THIS AFTERNOON AT
LOWER ELEVATIONS NEAR THE FRONT RANGE. ELSEWHERE...A NICE JANUARY
THAW IS EXPECTED...AS AFTERNOON HIGHS CLIMB INTO THE 30S AND 40S.
HOWEVER...BOTH THE HELENA VALLEY AND THE HARLEM AREA WILL PROBABLY
HAVE ANOTHER DAY OF COLD AIR TRAPPED AT LOWER ELEVATIONS...THUS
THERE TEMPERATURES ARE A BIT LOWER. THE HAVRE AREA SHOULD MIX OUT
BY LATE AFTERNOON...THUS HIGH TEMPERATURES ARE WARMER THEN RECENT
IN THAT REGION. IT WILL BE BREEZY TODAY ALONG THE FRONT RANGE OF
THE ROCKIES...BUT WIND SPEEDS SHOULD REMAIN BELOW WARNING
CRITERIA. FOR SUNDAY THROUGH MONDAY NIGHT...GENERALLY A DRY PERIOD
OF WEATHER WITH ONLY A VERY ISOLATED MOUNTAIN SHOWER POSSIBLE.
TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL...EVEN AT NIGHT. THE
WARMER AIR SHOULD ALSO MAKE IT INTO MOST VALLEYS OF SOUTHWEST
MONTANA AND THE HARLEM AREA BY MONDAY. BRUSDA

TUESDAY THROUGH SATURDAY NIGHT...PROGRESSIVE PATTERN IS FORECAST TO
CONTINUE WITH A SERIES OF UPPER RIDGES AND UPPER TROUGHS TO AFFECT
THE AREA. THERE ARE DIFFERENCES AMONGST THE MODELS WITH THE TIMING
AND STRENGTH OF THE UPPER TROUGHS PARTICULARLY OVER THE WEEKEND. IN
LINE WITH THE DIFFERENCES WITH THE UPPER TROUGHS THERE ARE
DIFFERENCES AMONGST THE MODELS WITH FORECAST PRECIPITATION. THE
LATEST ECMWF MODEL SEEMS TO BE MORE IN LINE WITH OTHER GUIDANCE SO
LEANED TOWARDS USING IT AS A BASIS FOR THE FORECAST. FOR WEDNESDAY
NIGHT THE ECMWF MODEL BROUGHT MORE PRECIPITATION TO CENTRAL AND
SOUTHERN PORTIONS OF THE FORECAST AREA THAN THE PREVIOUS RUN OF THE
GFS MODEL SO INCREASED THE CHANCES OF PRECIPITATION EXCEPT IN THE
NORTH FOR WEDNESDAY NIGHT. AN EVEN BIGGER DIFFERENCE BETWEEN THE GFS
AND ECMWF MODELS OCCURS OVER THE WEEKEND AS THE GFS BRINGS A WEATHER
SYSTEM FROM CANADA THROUGH THE AREA WITH SIGNIFICANT PRECIPITATION
AND COOLER TEMPERATURES. THE ECMWF ON THE OTHER HAND BRINGS A
PACIFIC WEATHER SYSTEM INTO THE AREA LATE SATURDAY NIGHT WITH MOST
OF THE PRECIPITATION CONFINED TO THE MOUNTAINS. THE ECMWF ALSO
HAS WARMING TEMPERATURES INTO THE WEEKEND. WARMED TEMPERATURES IN
LINE WITH THE ECMWF BUT WAS RELUCTANT TO GO AS DRY AS THE ECMWF SO
WENT WITH A CHANCE OF PRECIPITATION OVER THE MOUNTAINS AND A
SLIGHT CHANCE OF PRECIPITATION FOR THE PLAINS/VALLEYS FOR SATURDAY
AND SATURDAY NIGHT. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  45  30  46  31 /   0   0   0   0
CTB  45  26  45  23 /   0   0   0   0
HLN  19  13  35  15 /  10  10  10   0
BZN  27  13  37  12 /   0   0   0   0
WEY  24  -3  30  -9 /  10  10   0   0
DLN  34  18  40  17 /  10  10  10   0
HVR  38  16  39  14 /   0   0   0   0
LWT  44  23  45  24 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR NORTHERN ROCKY
MOUNTAIN FRONT.

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL FURTHER NOTICE
FOR THE HELENA VALLEY INCLUDING THE CITY OF HELENA.

A FLOOD WARNING CONTINUES FOR THE GALLATIN RIVER IN GALLATIN
COUNTY UNTIL FURTHER NOTICE.

&&

SHORT TERM...SUK
LONG TERM...BLANK
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 9, 9:52 AM MST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
952 AM MST SAT JAN 9 2010

MTZ055-101700-
GALLATIN-
952 AM MST SAT JAN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR THE GALLATIN RIVER DUE TO ICE
JAMS...ESPECIALLY NEAR RAINBOW RANCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE FOR THE
GALLATIN RIVER DUE TO ICE JAMS...ESPECIALLY NEAR RAINBOW RANCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ014-101700-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
952 AM MST SAT JAN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT FOR THE HELENA
VALLEY INCLUDING THE CITY OF HELENA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL FURTHER NOTICE
FOR THE HELENA VALLEY INCLUDING THE CITY OF HELENA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-101700-
NORTHERN ROCKY MOUNTAIN FRONT-
952 AM MST SAT JAN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING HAS BEEN ISSUED THROUGH 8 PM FOR THE NORTHERN ROCKY
MOUNTAIN FRONT SUSTAINED WINDS IN EXCESS OF 40 MPH WITH GUSTS
EXCEEDING 65 ARE LIKELY ESPECIALLY ALONG FAVORED TERRAIN. BLOWING
AND DRIFTING SNOW COULD ALSO IMPACT THE AREA REDUCING VISIBILITIES
TO LESS THAN ONE QUARTER MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010>013-015-044>054-101700-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
952 AM MST SAT JAN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
January 9, 10:56 AM MST to 11:56 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

Sustained winds of 35 mph were reported at the Two Medicine DOT site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208076.